Alert archive / California / Frost Advisories in 2020

Frost Advisory 25, NWS Eureka, CA

June 7, 2020Humboldt County, Lake County, Trinity County, California

NWS Eureka, CA issued this frost advisory at Jun 7, 2020, 4:03 AM PDT for Humboldt County, Lake County, Trinity County, California. It took effect at Jun 8, 2020, 12:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2020, 4:03 AM PDT (11:03 UTC)
In effect from
Jun 8, 2020, 12:00 AM PDT
Expired
Jun 8, 2020, 8:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Lake County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 96 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS76 KEKA 071103
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
403 AM PDT Sun Jun 7 2020

CAZ106>108-072315-
/O.NEW.KEKA.FR.Y.0025.200608T0700Z-200608T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
403 AM PDT Sun Jun 7 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM 
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior and Trinity County.

* WHEN...From midnight tonight to 8 AM Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

$$
3 follow-up statements
508 
WWUS76 KEKA 072301
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
401 PM PDT Sun Jun 7 2020

CAZ114-081030-
/O.EXA.KEKA.FR.Y.0025.200608T0700Z-200608T1500Z/
Northern Lake County-
401 PM PDT Sun Jun 7 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern Lake County County.

* WHEN...From midnight tonight to 8 AM Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ106>108-081030-
/O.CON.KEKA.FR.Y.0025.200608T0700Z-200608T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
401 PM PDT Sun Jun 7 2020

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior and Trinity County.

* WHEN...From midnight tonight to 8 AM Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
801 
WWUS76 KEKA 081033
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
333 AM PDT Mon Jun 8 2020

CAZ106>108-114-081500-
/O.CON.KEKA.FR.Y.0025.000000T0000Z-200608T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northern Lake County-
333 AM PDT Mon Jun 8 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Trinity County, Southern Humboldt interior, and 
  northern Lake County.

* WHEN...From midnight tonight to 8 AM Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
130 
WWUS76 KEKA 081435
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
735 AM PDT Mon Jun 8 2020

CAZ106>108-114-081545-
/O.EXP.KEKA.FR.Y.0025.000000T0000Z-200608T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northern Lake County-
735 AM PDT Mon Jun 8 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Jun 6, 3:05 PM PDT, 12 hours 58 minutes earlier.

Area forecast discussion, Jun 6, 3:05 PM PDT, 12 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
305 PM PDT Sat Jun 6 2020

.SYNOPSIS...Much cooler temperatures will persist through the
weekend, along with widespread showers and a slight chance of
thunderstorms for areas north of Cape Mendocino. After a cold Monday
morning, warmer and drier conditions will return early next week.

&&

.DISCUSSION...An unseasonably cold upper level trough is
beginning to move over northwest California this afternoon
accompanied by widespread rain showers across the northern half of
the forecast area. The convective nature of the precipitation is
apparent in visible satellite imagery, with an extensive field of
open cell cumulus present over the waters of the eastern Pacific.
Although upstream lightning activity has been sparse through early
afternoon, expect thunderstorm potential to trend upward a bit into
this evening as modest instability develops mainly across parts of
Humboldt, Del Norte, and Trinity Counties. Better forcing will also
arrive this evening as a potent jet streak rounding the base of the
trough moves over the Mendocino Coast and the Bay Area, placing
areas north of Cape Mendocino in a region of favorable upward
vertical motion. This coupled with lingering elevated instability
should support a slight chance of thunderstorms continuing overnight
into early Sunday morning across northern portions of the area.
Continuing cold advection characterized by 500 mb temps around -30 C
will drive snow levels down to around 4500 feet, which could bring a
dusting of snow to some of the higher peaks of interior Humboldt,
Del Norte, and Trinity through early Sunday. The cold air mass will
also make small hail possible with any thunderstorms that develop,
although snow levels will not be low enough to support any
accumulation. Total rainfall through Sunday afternoon could
approachhalf an inch for parts of northern Humboldt and Del
Norte, with Mendocino and Lake Counties receiving little if any
precipitation.

Showers will linger into Sunday morning and then taper off Sunday
afternoon as the trough departs to the east and shortwave ridging
quickly builds in behind it. Rapid clearing will lead to very chilly
early June temperatures Monday morning, with areas of frost likely
over some of the colder interior valleys. The early part of the week
will otherwise feature a warming and drying trend for most of the
area. A few sprinkles will be possible Monday night into Tuesday and
again later in the week across Del Norte County as a couple weak
disturbance pass to the north. Ensemble guidance is then hinting at
another large scale trough approaching the area towards the end of
the week,  which could keep our recent trend of wet weekends going
for another week. /CB

&&

.AVIATION...Isolated showers associated with a cold low pressure
trough have brought VFR for MVFR ceilings to the coastal terminals
since late this morning. These conditions are expected to carry
overnight and into tomorrow. The chance for isolated thunderstorms
will remain into the early morning hours, mostly from northern
Humboldt to northern Del Norte counties. Ukiah should remain VFR,
however model soundings suggest some low level moisture may work
into the valley through the early morning hours.

&&

.MARINE...The waters this afternoon are at the near-term minimum in
winds and sea height. Westerly to northwesterly winds and and short
period seas will be on the increase overnight, along with a building
NW swell. The NW swell will be the dominant wave in the water,
and should peak Sunday afternoon in the 7-9 foot range at 10
seconds before slowly subsiding. The steepness of this swell will
be close to Small Craft Advisory levels overnight and into Sunday,
but the latest guidance holds the worst conditions to the far
outer waters. The latest buoy observations will be monitored in
the short-term as the swell moves in.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jun 6, 4:48 AM PDT, 23 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
448 AM PDT Sat Jun 6 2020

CAZ101-102-071200-
Coastal Del Norte-Del Norte Interior-
448 AM PDT Sat Jun 6 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A cold upper trough will bring significant cooling to the interior.
Some wet snow showers may occur tonight above 4000 feet. There is a
slight chance of thunderstorms late today as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Some wet snow showers may continue through Sunday morning above 4000
feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ103>106-071200-
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
448 AM PDT Sat Jun 6 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A cold upper trough will bring significant cooling to the interior
today. Winds will be gusty at times from the west to northwest,
primarily over the ridges.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-108-071200-
Northern Trinity-Southern Trinity-
448 AM PDT Sat Jun 6 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A cold upper trough will bring significant cooling to the area. Some
wet snow showers may occur tonight and Sunday morning above 4000
feet. Winds will be gusty at times from the west to northwest,
primarily over the ridges. Temperatures in the mountains will drop
drastically tonight and may reach freezing late tonight with frost
possible in the valleys.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost will be possible in the valleys again Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ109>115-071200-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
448 AM PDT Sat Jun 6 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A cold upper trough will bring significant cooling this weekend.
Winds will be blustery at times from the west to northwest,
strongest over the ridges. Temperatures in the mountains will drop
drastically tonight, though gusty winds may keep temperatures from
falling to freezing. Patchy frost will be possible in the interior
valleys late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Patchy frost will be possible in the interior valleys again Monday
morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Local storm report, Jun 6, 11:44 PM PDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1144 PM PDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             4 S KLAMATH             41.47N 124.04W
06/06/2020  E0.25 INCH       DEL NORTE          CA   LAW ENFORCEMENT

            THICK HAIL IN THE ROADWAY MAKING THE ROAD
            VERY SLICK.

&&

SEC
Special weather statement, Jun 6, 11:52 PM PDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Eureka CA
1152 PM PDT Sat Jun 6 2020

CAZ103>108-070745-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Trinity CA-Southern Humboldt Interior CA-
Northern Humboldt Interior CA-Northern Trinity CA-
1152 PM PDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY...

At 1149 PM PDT, Doppler radar was tracking moderate to locally heavy
showers near Westhaven-Moonstone, or 10 miles northeast of Arcata,
moving southeast at 25 mph. This activity extends offshore to 10
miles west of Eureka.

Pea size hail will be possible with this activity. Hail may briefly
cover roadways and make for slick driving conditions.

Locations impacted include...
Eureka, Arcata, Grizzly Creek Redwoods State Park, Willow Creek,
Fortuna, Rio Dell, Salyer, Burnt Ranch, McKinleyville, Maple Creek,
Carlotta, Westhaven-Moonstone, Scotia, Pepperwood, Ferndale, Blue
Lake, Myrtletown, Cutten, Hydesville and Humboldt Hill.

LAT...LON 4072 12426 4069 12423 4070 12421 4074 12423
      4073 12425 4075 12424 4074 12421 4082 12417
      4081 12412 4083 12408 4085 12408 4086 12415
      4076 12422 4102 12411 4112 12416 4123 12402
      4080 12343 4035 12399 4055 12436
TIME...MOT...LOC 0649Z 310DEG 22KT 4100 12401

SEC

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:37 PM PDTSmall Craft AdvisoryEKA36 hr
Jun 6, 11:52 PM PDTSpecial Weather StatementEKAHumboldt53 min

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.